Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 59, NWS New York, NY

August 3, 2019Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 3, 2019, 8:23 PM EDT for Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2019, 8:23 PM EDT (00:23 UTC)
Expired
Aug 3, 2019, 9:15 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greater Bridgeport Planning Region, CT, Putnam County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:07 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 3, 7:07 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
707 PM EDT Sat Aug 3 2019

.SYNOPSIS...
A weak cold front will move through the region early on Sunday. The
front will then stall just south of the region through Sunday night
before slowly returning north as a warm front into Monday as
high pressure builds from the west and quickly moves offshore.
A slow moving frontal system then impacts the region for the
mid week, before high pressure returns for next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Any convective activity should gradually dissipate throughout
this evening with a loss of daytime heating, while the activity
slowly moves east and southeast. Cannot rule out some locally
heavy rain that could lead to minor poor drainage type flooding
across mainly interior zones. Also a few strong wind gusts may
accompany thunderstorms this evening, mainly across far northern
sections before the activity weakens and dissipates. The cold
front behind the pre-frontal trough moves through overnight
across interior sections, and should get into and just through
the city by about 9z. Much of the guidance then has the boundary
clearing far eastern sections towards and just after 12z with
dew points beginning to decrease across northern zones.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The cold front that moves across Sunday will settle across the
southern portion of the coastal waters, just south of the
region throughout the day. Instability values do come down
primarily across the board, although the HRRR does keep some
CAPE leftover across far southern and southeastern parts of the
CWA. The MET and MAV guidance is adamant about it remaining dry
with low POPs, but there are some higher res guidance suggesting
some precip activity at various times throughout the day.
Therefore, thought it prudent to go with a slight chance POPs
across the entire area as the front does not sufficiently clear
the entire region out from the previous air mass and there may
be enough with spokes of energy with the northern branch in the
mid levels to trigger some showers. The best chance may be for
the late morning and early afternoon, but thought it best not
to get overly detailed as far as timing of any precip chances
for Sunday. Weak high pressure out of the Great Lakes should
begin to build in enough to keep things completely dry for
Sunday night into Monday morning. This will lead to a somewhat
more discernible drop in dew points / humidity levels by Monday
morning.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Large scale blocking pattern with dominant high pressure over the
Southwestern U.S. and the Bermuda high will place our region in a
more unsettled period with a series of upper troughs and smaller
scale short waves moving through. At the surface, a nearly stalled
frontal boundary will quickly return north as a warm front on Monday
as high pressure shifts offshore. Chances of precipitation will be the
lowest Monday, with subsidence aloft and drier air overcoming any
lift from the front.

By Monday night into Tuesday, flow aloft becomes more west-
southwesterly as upper troughs begin to phase. As a result, moisture
begins to increase, with PWATs approaching two inches by Thursday.
There has been some consistent consensus for the best chance of any
rain and/or thunderstorms to be Wednesday and Thursday. Trended more
towards the Canadian/Euro as the GFS appears to wet in the extended.
There is still some uncertainty on the timing of smaller scale waves
that will move through, which lowers confidence on timing of any
potentially heavier periods of showers and thunderstorms, though it
is likely that most will be diurnally driven. The system then
finally begins to progress east of the area into the weekend.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
A pre frontal trough will be remain over southern New England to
southeastern Pennsylvania this evening and early tonight, as a cold
front slowly approaches, and moves through early Sunday morning.

Will watch convection moving through portions of the interior,
with KSWF, and CT terminals possibly impacted this evening.

Otherwise, coverage of showers/thunderstorms should diminish as
the night progresses. A few showers or thunderstorms are
possible Sunday afternoon, but most areas remain dry.

Winds become light tonight, and shift to light north by Sunday
morning. Winds increase to 5-10 kt from the N/NW as the morning
progresses, with some sea breeze development possible during
the afternoon for CT terminals, KJFK and KISP.

.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night-Monday...VFR.
.Tuesday...Mainly VFR, MVFR possible late in showers and
thunderstorms.
.Wednesday-Thursday...Mainly VFR, MVFR possible in scattered to
isolated showers and thunderstorms.

&&

.MARINE...
A weak pressure gradient through early next week will lead to
sub-SCA winds and seas. South-southwest flow then becomes more
persistent into the mid week as a frontal system slowly
approaches the waters, allowing ocean seas to build due to the
increasing swell.

&&

.HYDROLOGY...
Some localized flooding for urban and poor drainage areas is
possible in associated with any thunderstorms this evening.
Periods of locally heavy rainfall may be possible with
thunderstorms that develop on Wednesday and Thursday, which may
result in localized flooding for urban and poor drainage areas.

&&

.TIDES/COASTAL FLOODING...
Some of the western south shore back bay locations will approach
minor coastal flood benchmarks for the high tide cycles for this
evening, and should fall just short of coastal flood benchmarks for
Sunday evening. A coastal flood statement remains in effect for
the Western south shore back bays for this evening. No
statements for Sunday evening are planned at this time.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MD/JE
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...MD
AVIATION...PW
MARINE...MD/JE
HYDROLOGY...MD/JE
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Aug 3, 4:50 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
450 PM EDT Sat Aug 3 2019

NJZ004-006-103>108-NYZ071>075-078>081-176>179-042100-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
450 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-042100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
450 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ005>012-NJZ002-NYZ067>070-042100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-
450 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 5:31 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service New York NY
531 PM EDT Sat Aug 3 2019

CTZ005-006-032215-
Northern Fairfield-Northern New Haven-
531 PM EDT Sat Aug 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...

At 531 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Litchfield to Gaylordsville.
Movement was southeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Waterbury, Naugatuck, Southbury, Wolcott, Sherman, Newtown, Cheshire,
Monroe, Brookfield, New Fairfield, Prospect, Middlebury, Beacon Falls
and Oxford.

LAT...LON 4165 7349 4164 7350 4150 7344 4151 7339
      4149 7337 4147 7332 4151 7332 4151 7316
      4156 7316 4157 7309 4161 7305 4164 7298
      4164 7294 4156 7295 4156 7289 4134 7326
      4155 7353 4167 7352 4167 7351
TIME...MOT...LOC 2131Z 305DEG 18KT 4175 7330 4164 7350

MD
Special weather statement, Aug 3, 6:58 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New York NY
658 PM EDT Sat Aug 3 2019

CTZ006-032330-
Northern New Haven-
658 PM EDT Sat Aug 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW HAVEN
COUNTY...

At 658 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woodbury Center to near Southbury.
Movement was east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Waterbury, Wallingford, Naugatuck, Southbury, Hamden, Cheshire, North
Haven, Seymour, Derby, Prospect, Woodbridge, Middlebury, Beacon
Falls, Bethany and Ansonia.

LAT...LON 4147 7275 4132 7307 4140 7319 4141 7319
      4143 7322 4143 7323 4149 7333 4151 7332
      4151 7316 4156 7317 4156 7311
TIME...MOT...LOC 2258Z 289DEG 12KT 4153 7318 4149 7326

MD
Special weather statement, Aug 3, 7:15 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New York NY
715 PM EDT Sat Aug 3 2019

CTZ005-NYZ068-070-040000-
Northern Fairfield-Putnam-Northern Westchester-
715 PM EDT Sat Aug 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FAIRFIELD...NORTH CENTRAL WESTCHESTER AND PUTNAM COUNTIES...

At 715 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wingdale to near Beacon. Movement was
southeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Danbury, Mahopac, Lake Carmel, Sherman, Brewster, Brookfield, New
Fairfield, Carmel, Fahnestock State Park, Jefferson Valley,
Patterson, Putnam Valley, Putnam Lake and Brewster Hill.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4166 7349 4165 7348 4164 7350 4153 7345
      4150 7344 4151 7339 4149 7338 4147 7333
      4126 7386 4146 7396 4149 7393 4153 7360
      4153 7353 4167 7352
TIME...MOT...LOC 2315Z 317DEG 7KT 4162 7356 4148 7393

MD
Special weather statement, Aug 3, 7:55 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service New York NY
755 PM EDT Sat Aug 3 2019

CTZ005-NYZ068-070-040045-
Northern Fairfield-Putnam-Northern Westchester-
755 PM EDT Sat Aug 3 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
NORTHERN WESTCHESTER AND PUTNAM COUNTIES...

At 754 PM EDT, strong thunderstorms were clustered near Lake Carmel,
moving southeast at 20 mph.

Winds in excess of 30 mph and small hail are possible with these
storms.

Locations impacted include...
Danbury, Mount Kisco, Mahopac, Lake Carmel, Sherman, Brewster,
Newtown, Ridgefield, Bethel, Brookfield, New Fairfield, Redding,
Carmel, Bedford and Yorktown Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4165 7349 4164 7350 4153 7345 4150 7344
      4151 7339 4149 7337 4147 7332 4147 7330
      4145 7330 4145 7327 4143 7326 4144 7325
      4143 7324 4140 7319 4114 7372 4145 7390
      4150 7381 4153 7353 4165 7352 4167 7351
TIME...MOT...LOC 2354Z 318DEG 19KT 4146 7374

PW
Special weather statement, Aug 3, 8:09 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
809 PM EDT Sat Aug 3 2019

NYZ067-040100-
Orange-
809 PM EDT Sat Aug 3 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ORANGE COUNTY...

At 808 PM EDT, strong thunderstorms were clustered over Howells, or
near Middletown, moving southeast at 25 mph.

Winds in excess of 30 mph and small hail are possible with these
storms.

Locations impacted include...
Newburgh, Middletown, Monroe, Walden, West Point, Warwick, Goshen,
Howells, New Windsor, Gardnertown, Chester, Montgomery, Greenwood
Lake, Florida and Harriman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4148 7476 4149 7473 4150 7448 4157 7442
      4163 7426 4160 7425 4158 7413 4161 7413
      4161 7410 4160 7409 4161 7407 4158 7405
      4159 7395 4153 7400 4146 7400 4143 7397
      4140 7398 4126 7407 4116 7422 4144 7476
TIME...MOT...LOC 0008Z 307DEG 22KT 4149 7445

PW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:09 PM EDTSpecial Weather StatementOKXOrange51 min
Aug 3, 8:37 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester83 min
Aug 3, 8:44 PM EDTSpecial Weather StatementOKXOrange, Rockland, Westchester46 min
Aug 3, 9:08 PM EDTSpecial Weather StatementOKXWestchester52 min
Aug 3, 9:24 PM EDTSpecial Weather StatementOKXOrange66 min
Aug 3, 9:48 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester87 min
Aug 3, 9:55 PM EDTSpecial Weather StatementOKXRockland, Westchester50 min
Aug 3, 10:27 PM EDTSpecial Weather StatementOKXRockland, Westchester48 min
Aug 3, 10:52 PM EDTSpecial Marine WarningOKX38 min
Aug 3, 11:06 PM EDTSpecial Weather StatementOKXBronx, Nassau, New York54 min
Aug 3, 11:08 PM EDTAreal Flood AdvisoryOKXBronx, Nassau, New York, Queens, Suffolk, Westchester97 min
Aug 3, 11:47 PM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Queens43 min
Aug 4, 3:15 PM EDTSpecial Weather StatementOKXRockland45 min
Aug 4, 3:45 PM EDTSpecial Weather StatementOKXPutnam45 min
Aug 4, 3:52 PM EDTSpecial Weather StatementOKXBronx, Westchester53 min
Aug 4, 5:01 PM EDTSpecial Weather StatementOKXOrange44 min
Aug 4, 5:43 PM EDTSpecial Weather StatementOKXOrange, Rockland47 min
Aug 4, 5:44 PM EDTSpecial Weather StatementOKXRichmond46 min
Aug 4, 5:53 PM EDTSpecial Weather StatementOKXRichmond52 min
Aug 4, 6:00 PM EDTAreal Flood AdvisoryOKXEssex, Union60 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Severe Thunderstorm Warnings in Connecticut, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.